Ritalin-SR FDA Alerts
The FDA Alert(s) below may be specifically about Ritalin-SR or relate to a group or class of drugs which include Ritalin-SR (methylphenidate).
MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.
Recent FDA Alert(s) for methylphenidate
Methylphenidate ADHD Medications: Drug Safety Communication - Risk of Long-lasting Erections
Dec 17, 2013
Audience: Psychiatry, Family Medicine, Pediatrics, Consumer
ISSUE: FDA is warning that methylphenidate products (including Concerta, Daytrana, Focalin/Focalin XR, Metadate CD/Metadate ER, Methylin/Methylin ER, Quillivant XR, Ritalin/Ritalin LA/Ritalin SR), one type of stimulant drug used to treat attention deficit hyperactivity disorder (ADHD), may in rare instances cause prolonged and sometimes painful erections known as priapism. Based on a recent review of methylphenidate products, FDA updated drug labels and patient Medication Guides to include information about the rare but serious risk of priapism. If not treated right away, priapism can lead to permanent damage to the penis.
Priapism can occur in males of any age and happens when blood in the penis becomes trapped, leading to an abnormally long-lasting and sometimes painful erection. Another ADHD drug, Strattera (atomoxetine), has also been associated with priapism in children, teens, and adults.
Priapism appears to be more common in patients taking atomoxetine than in those taking methylphenidate products; however, because of limitations in available information, FDA does not know how often priapism occurs in patients taking either type of product.
See the FDA Drug Safety Communication for additional information, including a Data Summary.
BACKGROUND: Methylphenidate products are central nervous system (CNS) stimulants used to treat attention deficit hyperactivity disorder (ADHD).
RECOMMENDATION: Healthcare professionals should talk to male patients and their caregivers to make sure they know the signs and symptoms of priapism and stress the need for immediate medical treatment should it occur. Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs.
Encourage your patients to read the Medication Guide they receive with every filled prescription. Use caution when considering switching patients from methylphenidate to atomoxetine. Patients should not stop taking a methylphenidate product without first discussing it with your health care professional.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.accessdata.fda.gov/scripts/medwatch/index.cfm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[12/17/2013 - Drug Safety Communication - FDA]
Stimulant Medications used in Children with Attention-Deficit/Hyperactivity Disorder - Communication about an Ongoing Safety Review
Jun 15, 2009
Audience: Pediatricians, Neuropsychiatric healthcare professionals
Products involved include: Focalin, Focalin XR (dexmethylphenidate HCl ); Dexedrine, Dexedrine Spansules, Dextroamphetamine ER, Dextrostat (dextroamphetamine sulfate); Vyvanse (lisdexamfetamine dimesylate); Desoxyn (methamphetamine); Concerta, Daytrana, Metadate CD, Metadate ER, Methylin, Methylin ER, Ritalin, Ritalin-LA, Ritalin-SR (methylphenidate); Adderall, Adderall XR (mixed salts amphetamine); Cylert (pemoline) and generics.
FDA notified healthcare professionals that it is providing its perspective on study data published in the American Journal of Psychiatry on the potential risks of stimulant medications used to treat Attention-Deficit/Hyperactivity Disorder (ADHD) in children. This study, funded by the FDA and the National Institute of Mental Health (NIMH), compared the use of stimulant medications in 564 healthy children from across the United States who died suddenly to the use of stimulant medications in 564 children who died as passengers in a motor vehicle accident.The study authors concluded that there may be an association between the use of stimulant medications and sudden death in healthy children. Given the limitations of this study's methodology, the FDA is unable to conclude that these data affect the overall risk and benefit profile of stimulant medications used to treat ADHD in children. FDA believes that this study should not serve as a basis for parents to stop a child's stimulant medication. Parents should discuss concerns about the use of these medicines with the prescribing healthcare professional. Any child who develops cardiovascular symptoms (such as chest pain, shortness of breath or fainting) during stimulant medication treatment should immediately be seen by a doctor.
FDA is continuing its review of the strengths and limitations of this and other epidemiological studies that evaluate the risks of stimulant medications used to treat ADHD in children. FDA and the Agency for Healthcare Research and Quality are sponsoring a large epidemiological study that will provide further information about the potential risks associated with stimulant medication use in children. The data collection for this study will be complete later in 2009.
[06/15/2009 - Communication About An Ongoing Safety Review - FDA]
[06/15/2009 - News Release - FDA]
[06/15/2009 - Stimulant Medications Prescribing Information, Medication Guides - FDA]
Methylin CT (Methylphenidate HCl Chewable Tablets)
Jan 19, 2005
Audience: Pharmacists, Pediatricians, Neuropsychiatric healthcare professionals[01/19/2005] FDA and Alliant Pharmaceuticals notified healthcare professionals and consumers of the voluntary recall of one lot of Methylphenidate HCl Chewable Tablets, 5 mg strength,indicated for Attention Deficit Hyperactivity Disorder and Narcolepsy. After testing and evaluation, Alliant found that lot number #AMT50402A [expiration date April 2006] might contain up to three times the active ingredient, and elected to recall the medication as it could pose serious health risk for some patients.
[UPDATE 02/10/2005] Recall expanded to include all lots of the product. The nationwide recall now includes all 2.5 mg, 5 mg and 10 mg dosage strengths because some tablets may contain too much or too little active ingredient.
[February 09, 2005 - Firm Press Release - Alliant Pharmaceuticals]
[January 14, 2005 - Firm Press Release - Alliant Pharmaceuticals]